Author(s): Sharma V, Sharma A, Kumar V, Aggarwal S
Abstract Share this page
Abstract Many drugs are implicated in causation of disulfiram-like reaction. The disulfiram-like reaction can vary in severity and can occasionally be fatal. The reaction is believed to result from inhibition of metabolism of acetaldehyde to acetate by inhibition of aldehyde dehydrogenase. The increase in serum acetaldehyde results in unpleasant clinical manifestations. Metronidazole is known to cause disulfiram-like reaction. Although no previous report has implicated ornidazole in causation of disulfiram-like reaction, caution has been advised with the use of all imidazoles. We report the case of a 48-year-old male, who was taking ornidazole and developed features of disulfiram-like reaction after taking alcohol. The patient was managed with supportive measures and improved. The report highlights the need for clinicians to advise patients to restrict intake of alcohol if they are being prescribed imidazole derivatives.
This article was published in J Postgrad Med
and referenced in Journal of Microbial & Biochemical Technology